The parents of a 14-year-old Palo Alto boy who threw himself in front of a train last year are suing the manufacturer of Accutane, a popular prescription drug the freshman was using to treat his acne, but which the family claims led to his suicide. The drug is notorious for its long list of Accutane side effects, which range from light to even life-threatening.
Barry and Laurie Wertheimer of Palo Alto filed the Accutane lawsuit this week in Santa Clara County Superior Court against Hoffmann-La Roche. Their Accutane attorney claims for negligence, fraud and deceit, and medical negligence, among other charges.
The family is seeking a jury trial and unspecified general and punitive damages.
“Steven Wertheimer’s suicide was yet another tragic consequence of the ingestion of the acne drug Isotretinion, more commonly known as ‘Accutane,’ which Steven had been prescribed and taken over a six-month period,” the lawsuit reads. Barry Wertheimer declined comment Wednesday.
The lawsuit cited more than 500 reports of suicide, suicide attempts and suicidal ideas involving Accutane that have been recorded by national and international health agencies.
The New Jersey-based pharmaceutical manufacturer maintains that Accutane has been safely prescribed to 13 million patients worldwide during the two decades the drug has been available.
“There have been many scientific studies and none of them have shown a cause and effect relationship between Accutane and any psychiatric effect,” Gail Safian, a spokeswoman for Hoffman-La Roche, said Wednesday.
“It’s very sad what happened to this boy, but there is no cause and effect link between our drug and what happened.”
Shortly after school started on the morning on Oct. 7, 2002, Steven Wertheimer, a student at Palo Alto High School, stepped in front of an Amtrak train going 45 mph at the Churchill Avenue crossing next to the high school’s football field.
The lawsuit, filed Monday, describes Wertheimer as “a popular, healthy, happy well-adjusted 14-year-old teenager with no prior history or symptoms of mental health problems.”
The teenager, however, did have acne problems and was prescribed Accutane, a synthetic derivative of Vitamin A which prevents acne by shrinking the glands attached to hair follicles that produce sebum, an oily substance that can clog pores and create pimples.
The suit says that Hoffmann-La Roche is aware that “high doses of retinoids cause sudden onslaughts of psychosis, depression and suicidality.”
According to the Santa Clara County Medical Examiner’s report in Nov. 2002, Wertheimer’s last prescription for Accutane was a two-week supply issued in May 2002 five months prior to his suicide.
The report concluded: “A possible side effect of this drug at high levels is depression. The actual levels in this case could not be tested because of inability to preserve the specimen in order to avoid breakdown.”
According to the Food and Drug Administration, between 1982 and 2000, 147 people taking Accutane either committed suicide or were hospitalized for suicide attempts — a much lower rate than among all U.S. citizens ages 15-24.
Suicide is the third leading cause of death for the 15-24 age group, according to the Centers for Disease Control and Prevention.
In 1998, the FDA warned the drug maker the agency was getting reports of adverse events, such as suicide and suicide attempts, from patients who use Accutane. Hoffmann-La Roche subsequently began carrying the warning label that “Accutane may cause depression, psychosis, and rarely suicide ideation, suicide attempts and suicide.”
“The fact that it’s on the label does not mean that it’s a proven relationship,” said Safian, the drug maker’s spokeswoman.
Hoffmann-La Roche has faced only a handful of lawsuits involving Accutane, Safian said. In 2002, a woman in Oklahoma sued the company, saying Accutane left her with severe depression which caused her to lose her husband and her job. A federal court jury rejected the woman’s claim.
Twenty-one years after the drug went on the market, the question of whether Accutane is safe or not to prescribe to teenagers remains a subject of debate among experts and physicians.
“There is no doubt that a number of individuals can become severely depressed or suicidal or very aggressive after Accutane use and that the warning still is not adequate,” said Dr. Donald Marks, a former associate director of clinical research at Hoffmann-La Roche who now specializes in the adverse effects of drugs at a private practice in Alabama.